A drug meant to stop HIV transmission is possibly having unintended side effects in unborn children.
An alarming new study has bad news for pregnant mothers combating HIV.
The antiretroviral drug atazanavir, which is used to prevent the transmission of HIV from a mother to her child during pregnancy, may be having small but significant effects during development, according to a Medical Xpress report.
The study examined mothers who took atazanavir during pregnancy, and found that after the children were born when they reached the age of 1, they had slightly reduced scores for language and social-emotional skills compared to other antiretroviral (ARV) medications and treatments.
The study, conducted by researchers at the Harvard T.J. Chan School of Public Health, examined dated from 917 infants who had been born to HIV-positive mothers but didn’t get an HIV infection. All of the mothers had been on some form of ARV therapy.
At the age of 1, the infants were given a standard infant development test. About 167 infants had mothers who took atazanavir, while 750 infants did not, and the two groups were compared.
The findings found that language development scores dropped for infants in mothers who took atazanavir, no matter what trimester the drug was taken in during the pregnancy.
For social-emotional development, the findings were a bit different: the researchers found that the scores also dropped, but only in the second or third trimester, not the first.
Other subscales of development, including cognitive, motor, and adaptive behavior, remains about the same for atazanavir-exposed infants compared to those who did not.
The researchers noted that more studies will need to be conducted to determine if these differences continue after one year of age.